New to AF

Hello, I have read your various posts with great interest. My GP told me I have AF and has put me on various pills to reduce my BP, but each one has given me an irritating cough. The most recent, Doxazosin 2mg twice a day, has also left me with a cough - a sort of scratching at the back of my throat which affects me during the day and at night. I have now worked my way through countless packets of mints and at times it feels as if my head will come off.

I have two questions: 1) I don't know if it's my imagination but, after one month on the above pill, my cough seems a bit better - or am I just getting used to it. Hmmm. Can this happen, do side effects lessen over time, or am I kidding myself. I'm reluctant to change yet again, as it is bringing my BP down.

2) My BP is coming down but at times I am still conscious of my heart rate - sometimes up to 99.

It's weird because when I'm resting I can often feel my heart jumping around, yet yesterday I pulled a 20 kg suitcase through Gatwick from the carousel to the car park (quite a way) and my heart felt fine. So my question is should I ask my GP for something to help the erratic heart beats, or am I expecting too much. At what point do I ask to see a specialist?

I have a lot to learn I know, but any suggestions would be greatly appreciated.

Regards Jenni

6 Replies

  • Hi Jennie and welcome. Firstly I must confess I do not know the drug you mentioned but suspect that like many such it is a beta blocker. Now one thing I do know is that if a patient has any tendency to asthma then beta blockers should not be given so this may be a clue even if you have never been diagnosed with asthma.

    The second point is that GPs are really not the right people to treat Atrial Fibrillation as they seldom if ever have the knowledge required and this also applies to many cardiologists. Electrophysiologists (EP) are cardiologists with a special interest in AF, the electricians to the normal cardiologsst plumber if you like.

    It sounds as if your AF is paroxysmal, i e comes and goes, which may be why you sometimes feel worse than others.

    Now the future. The main AF Association website has a list of EPs by area under patient information and I would look one up near you and ask your GP for a referral as is your right. There may be a long waiting list under NHS and some people have found that a first private appointment (circa£175-£200) can short cut the system to their advantage.

    The final and most important question is have you been assessed for stroke risk. AF makes us five times more likely to have a stroke so if there are any other risk factors in addition to your high BP then you will probably need to be on anticoagulants such as warfarin or one of the new drugs known as NOACs. Again on the main website there is a risk calculator known as CHADS2VASCV2 which you can do yourself and check your risk status. Many GPs seem terrified of putting people on anticoagulants so if your risk comes out as 2 or over you may have a fight but this is VERY important, One thing that doctors seem to rely on is age and often tell you that you are too young yet this is increasingly found to be irrelevant. Please look into this .

    If you have any specific questions I am sure others can answer so good luck but please be pro-active,. We AF people really do need to take charge of our treatment if we want to move forward.


  • Doxazosin is an alpha blocker so unlike a beta blocker its main role is to relax the heart muscle, not to slow hour heart beat. It is specifically designed to smooth your circulation to reduce your blood pressure, not to address your heart rhythm or bpm issues.

    Yes, over time some side effects can reduce and its possible your cough is disappearing as your body adjusts to the meds.

    What are the other meds you are on as you SHOULD be on a beta blocker and/or anti-arrhythmic and as Bob suggested an anti-coagulant.

    Could you reply with your meds list?


  • Hello, thank you so much for your speedy replies. I'm not on anything else. My GP said that getting my BP down would help my AF - it has, but I'm still getting feelings that my heart is racing and I get physically tired when gardening, housework, etc. I have to pace myself. And yet, yesterday, I sprinted out of Gatwick like a 20 year old (I'm 66). I am going to take your advice and seek out an EP as I really want to get properly diagnosed and treated. I'll also check out my stroke risk which is probably quite high as both my parents died of heart conditions.

    Thank you for pointing me in the right direction.

    Regards, Jenni

  • Hi Jenni and welcome. Loads of great advice on this site, as per Bob & Dave's advice and please don't hesitate to ask anything, this is a fab forum and I for one wouldn't have thrived without the info and the leads from here.

    The AFA is a great association, always willing to help if you have an urgent query and loads of info from the most experienced people working with and researching AF so you have come to the right place.

    Regards CD

  • Bi Jenni, welcome. Just one thing its not unusual to have AF and not be on any medication ( I'm not saying this is a good thing but its not uncommon). But please take the advice from BobD to work out your CHADS score which will give you some insight into what your GP is thinking. Secondly you must see a specialist who will characterize which flavour of AF you have.

    All the best


  • Hello again, had a bad night with palpitations so went to surgery this morning for urgent appt. After reading my notes, the dr I saw (not my usual one) told me that I have not been diagnosed with AF! I am completely confused. Anyway, he has prescribed Bisoprolol 2.5 mg to add to the Doxazosin to help the palpitations and bring my BP down further. Also he is referring me to a Cardiologist, so I am really pleased about that. Thank you for all your help and kindness. I wish you all well. I may be back......

    Regards Jenni.

You may also like...